Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2022, 10:17 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 10:17 PM MDT (04:17 UTC)
- Expired
- Aug 1, 2022, 10:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davis County, UT, Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 56 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 4.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WUUS55 KSLC 020417
SVRSLC
UTC011-035-020445-
/O.NEW.KSLC.SV.W.0040.220802T0417Z-220802T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1017 PM MDT Mon Aug 1 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northwestern Salt Lake County in northern Utah...
Central Davis County in northern Utah...
* Until 1045 PM MDT
* At 1015 PM MDT, a severe thunderstorm was located near North Salt
Lake, or near Bountiful, moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 1015 PM, a wind gust of 58 mph was
reported at the Salt Lake International Airport.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Salt Lake City, Layton, Bountiful, Farmington, Kaysville, Syracuse,
North Salt Lake, Centerville, Woods Cross, West Bountiful, Salt
Lake City International Airport, Fruit Heights, East Layton and
Antelope Island State Park.
This includes Interstate 15 between mile markers 310 and 320, and
between mile markers 324 and 332.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4079 11191 4079 11216 4106 11218 4109 11191
4084 11188
TIME...MOT...LOC 0415Z 188DEG 41KT 4084 11198
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS1 follow-up statement
238
WWUS55 KSLC 020443
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1043 PM MDT Mon Aug 1 2022
UTC011-035-020452-
/O.EXP.KSLC.SV.W.0040.000000T0000Z-220802T0445Z/
Salt Lake UT-Davis UT-
1043 PM MDT Mon Aug 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SALT LAKE AND
CENTRAL DAVIS COUNTIES WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Periods of heavy rain will continue across Salt Lake and Davis
counties through midnight, and a Flood Advisory remains in effecdt
until 1230 AM.
LAT...LON 4079 11191 4079 11216 4106 11218 4109 11191
4084 11188
TIME...MOT...LOC 0442Z 188DEG 41KT 4113 11193
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:39 PM MDT, 6 hours 38 minutes earlier.
Area forecast discussion, Aug 1, 3:39 PM MDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Mon Aug 1 2022
.SYNOPSIS...Moisture and associated thunderstorms will spread
into northern Utah today into Tuesday. Drier air is expected
across the area midweek under a more westerly flow aloft before
moisture returns for late week.
&&
.DISCUSSION...
A shortwave trough moving northward through Nevada is advecting
deep monsoon moisture northward across Utah this afternoon and
evening. Showers and thunderstorms are developing in the
warm/moist sector of this wave, largely focused on the higher
terrain. Within this sector, surface dew points largely in the 50s
with a few readings in the low 60s into far southwest Utah, which
is fueling CAPE values largely in the 500-1500 J/kg range across
the state, higher toward southwest Utah. The flow within this
sector is around 10-15 knots from the south-southwest to north-
northeast. Given storm initiation over the terrain, this flow
direction will support training or even back-building storms, and
slow storm motions. Also as we go into this evening, continued
moistening of the low levels will support warm rain processes,
which could further enhanced rainfall rates. With all of this in
place, the potential for locally heavy rain will remain a concern
through tonight, with the potential for the most rainfall
concentrated across the Wasatch Plateau and near the numerous
central Utah burn scar areas, which are more flash flood and
debris flow prone. Thus a Flood Watch remains in effect through
midnight through much of central Utah.
Tonight, the shortwave over Nevada will eject northeastward across
northern Utah, which will maintain a chance of showers and
thunderstorms across northern Utah through Tuesday morning. With
increasing shear briefly across northern Utah Tuesday morning
along with lowering heights/ cooling aloft from the wave passage,
cannot rule out a stronger thunderstorms or two across northern
Utah in the morning through midday. Otherwise, showers and
thunderstorms will become more widely scattered Tuesday midday
through the afternoon with some subsident suppression and slight
drying behind the wave.
Wednesday looks to be the driest day of the week across the
forecast area as the flow turns more westerly with the ridge
suppressed south across Arizona. Diurnal showers and
thunderstorms will continue to be possible across southern Utah
where the monsoon moisture is not as eroded as farther North.
From Thursday through next weekend, the ridge rebounds strongly
across the high plains, with deeper southerly flow across the
forecast area which will bring a resurgence of monsoon moisture
across the area. Expect daily showers and thunderstorms across
much of Utah into next weekend in this pattern, which will of
course bring an elevated flash flood threat.
&&
.AVIATION...
KSLC...Scattered convection increasing in coverage this
afternoon. Some activity likely to persist into the overnight.
Some storms will be capable of periodic heavy rain and as gusty
erratic winds, primarily this afternoon/evening. VFR conditions
expected to persist outside of any convection directly impacting
the terminal. Aside from convective influence, anticipate lake
breeze to persist until around 03-05Z, switching to southerly
drainage flow through early afternoon Tuesday. Isolated afternoon
convection possible.
.REST OF UTAH AND SOUTHWEST WYOMING...Scattered convection this
afternoon will persist into the evening, and a portion of the
overnight hours. Coverage is anticipated to be maximized over N UT
and SW WY, with activity waning sooner in S UT. Clouds over the
northern half of the forecast area will be fairly expansive, but
VFR conditions anticipated outside of any convection directly
moving over the terminals. Some convection will be capable of
periodic heavy rain and gusty winds. Aside from convective
influence, winds are expected to remain close to diurnal normal
patterns at area terminals.
&&
.FIRE WEATHER...
A surge of monsoon moisture across the state today will bring
scattered to numerous wet thunderstorms, with an increasing threat
of locally heavy rainfall through this evening and early
overnight, with the greatest coverage over central and northern
Utah.Meanwhile, southern Utah is expected to see less thunderstorm
activity today compared to the past few days, although isolated
to scattered wet thunderstorms are still expected.
The weather disturbance will shift across northern Utah tonight
into tomorrow morning, allowing showers and thunderstorms to
continue across northern Utah through the night and into tomorrow.
Behind this disturbance, thunderstorms will quickly wind down
tomorrow evening with generally less activity expected on
Wednesday. Moisture will then make a return for the latter portion
of the week, with widespread wet thunderstorms looking like a
good possibility.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ102-111>113-116-
117.
WY...None.
&&
PUBLIC...Church
AVIATION...Warthen
FIRE WEATHER...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 1, 6:09 PM MDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
609 PM MDT Mon Aug 1 2022
UTZ117-020045-
Central Mountains UT-
609 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southeastern
Sanpete...west central Emery and northeastern Sevier Counties through
645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Salina, or 18 miles south of Manti, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Sanpete...west central Emery and northeastern Sevier Counties.
This includes Interstate 70 near mile marker 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3912 11126 3889 11160 3894 11178 3928 11160
TIME...MOT...LOC 0008Z 215DEG 17KT 3899 11163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 1, 8:03 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
803 PM MDT Mon Aug 1 2022
UTZ101-102-020245-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
803 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southeastern Tooele
County through 845 PM MDT...
At 803 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Vernon, or 25 miles southeast of Dugway English
Village, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Lofgreen and Faust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4025 11252 4018 11215 4017 11215 3991 11238
3995 11257
TIME...MOT...LOC 0203Z 210DEG 13KT 3998 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 1, 9:02 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
902 PM MDT Mon Aug 1 2022
UTZ106-108-111-113-020345-
Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Wasatch Mountains South of I-80 UT-
902 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of west central Wasatch
and central Utah Counties through 945 PM MDT...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springville, or near Provo, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Provo, Orem, Spanish Fork, Springville, Mapleton, Brigham Young
University, Palmyra, Lake Shore, Utah Lake, Sundance and Deer Creek
State Park.
This includes the following highways...
Interstate 15 between mile markers 257 and 267.
US Route 6 between mile markers 174 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4008 11162 4017 11175 4044 11157 4023 11126
TIME...MOT...LOC 0302Z 230DEG 17KT 4016 11161
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 1, 9:30 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
930 PM MDT Mon Aug 1 2022
UTZ101-102-105-106-020415-
Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
930 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southwestern Salt
Lake...western Utah and east central Tooele Counties through 1015 PM
MDT...
At 929 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ophir, or 11 miles southeast of Tooele, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Valley City, Sandy, Murray, West Jordan, Taylorsville, South
Jordan, Draper, Riverton, Cottonwood Heights, Midvale, Holladay,
South Salt Lake, Herriman, Bluffdale, Ophir, Camp Williams,
Millcreek, Kearns, Magna and Oquirrh.
This includes Interstate 15 between mile markers 294 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4034 11206 4037 11230 4074 11217 4069 11179
TIME...MOT...LOC 0329Z 202DEG 17KT 4042 11216
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 1, 9:36 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
936 PM MDT Mon Aug 1 2022
UTZ101-105-106-108-110-111-113-020415-
Salt Lake Valley UT-Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Utah Valley UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
936 PM MDT Mon Aug 1 2022
...Strong thunderstorms will impact portions of west central
Wasatch...southeastern Salt Lake and central Utah Counties through
1015 PM MDT...
At 935 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Mountain to Woodland Hills. Movement
was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Provo, Sandy, Payson, Orem, Lehi, Draper, Riverton, Spanish Fork,
Pleasant Grove, Cottonwood Heights, Springville, Holladay, American
Fork, Eagle Mountain, Lindon, Alpine, Santaquin, Mapleton, Bluffdale
and Salem.
This includes the following highways...
Interstate 15 between mile markers 245 and 292.
Interstate 80 in Utah near mile marker 132.
US Route 6 between mile markers 174 and 184.
US Route 40 between mile markers 34 and 36, and between mile markers
38 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4075 11174 4023 11117 3990 11169 4009 11191
4034 11206
TIME...MOT...LOC 0335Z 220DEG 23KT 4030 11191 4004 11164
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 1, 10:04 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1004 PM MDT Mon Aug 1 2022
UTZ101-102-104-105-020445-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
1004 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of northwestern Salt
Lake...central Davis and northeastern Tooele Counties through 1045 PM
MDT...
At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Valley City, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Layton, Bountiful, Farmington,
Kaysville, Syracuse, South Salt Lake, North Salt Lake, Centerville,
Woods Cross, West Bountiful, Salt Lake City International Airport,
Magna, Great Salt Lake South of the Causeway, Fruit Heights, East
Layton, Antelope Island State Park and Sugarhouse.
This includes the following highways...
Interstate 15 between mile markers 305 and 320, and between mile
markers 324 and 332.
Interstate 80 in Utah between mile markers 101 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4083 11188 4081 11190 4079 11188 4071 11187
4072 11237 4104 11236 4109 11191
TIME...MOT...LOC 0404Z 188DEG 41KT 4074 11200
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:09 PM MDT | Special Weather Statement | SLC | Sanpete | 36 min |
| Aug 1, 7:24 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Aug 1, 8:03 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
| Aug 1, 9:02 PM MDT | Special Weather Statement | SLC | Utah | 43 min |
| Aug 1, 9:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Aug 1, 9:36 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Aug 1, 9:45 PM MDT | Areal Flood Advisory | SLC | Utah | 2 hr |
| Aug 1, 10:04 PM MDT | Special Weather Statement | SLC | Davis | 41 min |
| Aug 1, 10:35 PM MDT | Areal Flood Advisory | SLC | Davis, Salt Lake | 115 min |
| Aug 1, 10:50 PM MDT | Special Weather Statement | SLC | Weber | 40 min |
| Aug 2, 12:21 AM MDT | Areal Flood Advisory | SLC | Box Elder | 114 min |
| Aug 2, 5:12 PM MDT | Areal Flood Advisory | SLC | Iron | 63 min |
| Aug 2, 5:13 PM MDT | Special Weather Statement | SLC | Cache | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.